Alert archive / Colorado / High Wind Watches in 2011
High Wind Watch 9, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind watch at Dec 28, 2011, 5:24 AM MST for 10 counties in Colorado. It took effect at Dec 28, 2011, 11:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 28, 2011, 5:24 AM MST (12:24 UTC)
- In effect from
- Dec 28, 2011, 11:00 PM MST
- Expired
- Dec 28, 2011, 10:32 AM MST
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 0.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2785 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
680 WWUS75 KBOU 281224 NPWBOU URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER CO 524 AM MST WED DEC 28 2011 ...HIGH WINDS POSSIBLE LATE TONIGHT AND THURSDAY IN THE HIGH COUNTRY... .THERE WILL BE A THREAT OF HIGH WINDS IN OUR HIGH COUNTRY DUE TO STRONG NORTHWEST FLOW ALOFT AND A TRAVELING TROUGH. WINDS GUSTING ABOVE 80 MPH MAY BE POSSIBLE ABOVE 8000 FEET IN THE FOOTHILLS AND ALONG THE EAST SLOPES OF THE CONTINENTAL DIVIDE. COZ033>036-282130- /O.NEW.KBOU.HW.A.0009.111229T0600Z-111230T0000Z/ SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- INCLUDING THE CITIES OF...CAMERON PASS... LARAMIE AND MEDICINE BOW MOUNTAINS...RABBIT EARS RANGE... ROCKY MOUNTAIN NATIONAL PARK...WILLOW CREEK PASS... BERTHOUD PASS...BRECKENRIDGE...EAST SLOPES MOSQUITO RANGE... EAST SLOPES SOUTHERN GORE RANGE...EISENHOWER TUNNEL... INDIAN PEAKS...KENOSHA MOUNTAINS...MOUNT EVANS... WILLIAMS FORK MOUNTAINS...WINTER PARK...ESTES PARK...GLENDEVEY... NEDERLAND...RED FEATHER LAKES...BAILEY...CENTRAL CITY... EVERGREEN...GEORGETOWN...IDAHO SPRINGS...WESTCREEK 524 AM MST WED DEC 28 2011 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH THURSDAY AFTERNOON. THE HIGH WIND WATCH WILL BE IN EFFECT FROM 11PM TONIGHT THROUGH 5 PM THURSDAY. * TIMING...HIGH WINDS ARE EXPECTED TO DEVELOP QUICKLY THIS EVENING...WITH THE PEAK PERIOD FOR VERY HIGH WINDS LATE TONIGHT AND THURSDAY MORNING. * WINDS...NORTHWEST WINDS OF 35 TO 50 MPH MAY GUST ABOVE 80 MPH WITH SOME DECREASE IN WINDS BEGINNING THURSDAY AFTERNOON. * IMPACTS...DRIVERS IN THE HIGHER PASSES SHOULD BE PREPARED FOR SUDDEN HIGH WIND GUSTS. DRIVERS OF LIGHTWEIGHT OR HIGH PROFILE VEHICLES SHOULD AVOID NORTH TO SOUTH ROADS SUCH AS THE PEAK TO PEAK HIGHWAY DURING THE PERIOD OF HIGH WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A HIGH WIND WATCH MEANS THAT STRONG AND POTENTIALLY DAMAGING WINDS MAY OCCUR. PERSONS IN THE WATCH AREA SHOULD REMAIN ALERT TO THE POSSIBILITY OF HIGH WINDS AND BE PREPARED TO TAKE ACTION SHOULD HIGH WINDS DEVELOP. && $$
1 follow-up statement
881 WWUS75 KBOU 281732 NPWBOU URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER CO 1032 AM MST WED DEC 28 2011 ...HIGH WINDS EXPECTED TO DEVELOP ACROSS THE FRONT RANGE MOUNTAINS AND FOOTHILLS LATE TONIGHT INTO THURSDAY MORNING... .A FAST MOVING UPPER LEVEL DISTURBANCE COMBINED WITH STRONG FLOW ALOFT WILL BRING A ROUND OF STRONG GUSTY WINDS TO THE FRONT RANGE LATE TONIGHT AND THURSDAY. THE STRONGEST WINDS ARE EXPECTED TO OCCUR FROM ROCKY MOUNTAIN NATIONAL PARK AND THE INDIAN PEAKS WILDERNESS AREA DOWN INTO THE FOOTHILLS OF LARIMER AND BOULDER COUNTIES. COZ033>036-290145- /O.UPG.KBOU.HW.A.0009.111229T0600Z-111230T0000Z/ /O.NEW.KBOU.HW.W.0010.111229T0600Z-111230T0000Z/ SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- INCLUDING THE CITIES OF...CAMERON PASS... LARAMIE AND MEDICINE BOW MOUNTAINS...RABBIT EARS RANGE... ROCKY MOUNTAIN NATIONAL PARK...WILLOW CREEK PASS... BERTHOUD PASS...BRECKENRIDGE...EAST SLOPES MOSQUITO RANGE... EAST SLOPES SOUTHERN GORE RANGE...EISENHOWER TUNNEL... INDIAN PEAKS...KENOSHA MOUNTAINS...MOUNT EVANS... WILLIAMS FORK MOUNTAINS...WINTER PARK...ESTES PARK...GLENDEVEY... NEDERLAND...RED FEATHER LAKES...BAILEY...CENTRAL CITY... EVERGREEN...GEORGETOWN...IDAHO SPRINGS...WESTCREEK 1032 AM MST WED DEC 28 2011 ...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM MST THURSDAY... THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 5 PM MST THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...HIGH WINDS ARE EXPECTED TO DEVELOP LATE THIS EVENING...WITH THE PEAK PERIOD FOR HIGH WINDS LATE TONIGHT AND THURSDAY MORNING. THE STRONGEST GUSTS ARE EXPECTED TO GRADUALLY EASE THURSDAY AFTERNOON. * WINDS...WEST WINDS OF 30 TO 45 MPH WILL GUST TO AROUND 80 MPH. * IMPACTS...PEOPLE PLANNING TRAVEL IN THE FRONT RANGE FOOTHILLS AND OVER THE HIGHER MOUNTAIN PASSES SHOULD BE PREPARED FOR STRONG AND SUDDEN WIND GUSTS. DRIVERS OF LIGHTWEIGHT OR HIGH PROFILE VEHICLES SHOULD AVOID TRAVEL ON NORTH TO SOUTH ROADS SUCH AS THE PEAK TO PEAK HIGHWAY BETWEEN ESTES PARK AND BLACKHAWK...AND HIGHWAY 287 BETWEEN FORT COLLINS AND LARAMIE WYOMING. INTERSTATE 70 FROM GEORGETOWN TO THE EISENHOWER TUNNEL WILL ALSO BE PRONE TO THE HIGH WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A HIGH WIND WARNING MEANS THAT STRONG AND POTENTIALLY DAMAGING WINDS ARE EITHER OCCURRING OR HIGHLY LIKELY. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Dec 28, 3:55 AM MST, 1 hour 29 minutes earlier.
Area forecast discussion, Dec 28, 3:55 AM MST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 355 AM MST WED DEC 28 2011 .SHORT TERM...A STRONG NORTHWESTERLY FLOW ALOFT WILL BE OVER THE REGION THROUGH THE PERIOD. FOR TODAY...WEAK MID LEVEL QG DESCENT WILL BE OVER THE CWFA. SPATIAL CROSS-SECTIONS DO SHOW SOME MOISTURE DEVELOPING IN THE MOUNTAINS THIS AFTERNOON AND CONTINUING OVERNIGHT. THE MOISTURE ITSELF IS NOT VERY DEEP...SO WL GO WITH SLGT CHC POPS THIS AFTN...WITH SCATTERED-LIKELY POPS DEVELOPING IN THE HIGH COUNTRY TONIGHT. OVERALL ACCUMULATIONS WILL BE LIGHT TONIGHT...1-2 INCHES ALONG WEST FACING SLOPES. IT WILL BE PARTLY CLOUDY THIS AFTN AS SOME STANDING WAVE CLOUDS ARE PROGGED TO DEVELOP. TEMPERATURES TODAY WILL BE MILD AS DOWNSLOPE WINDS DEVELOP IN AND NEAR THE FOOTHILLS. STRONGEST WINDS TODAY WILL BE ABOVE TIMBERLINE. TONIGHT A MORE FAVORABLE MOUNTAIN WAVE PROFILE IS PROGGED TO DEVELOP AFTER 06Z. SPATIAL CROSS-SECTIONS INDICATE A 70KT CROSS MTN COMPONENT DEVELOPING AROUND 650 MB LATE TONIGHT SO STRONGEST WINDS WILL LIKELY OCCUR THE MOUNTAINS EAST OF THE DIVIDE AND IN THE FOOTHILLS ABOVE 8 THOUSAND FEET. A FAIRLY STRONG GJT-DEN SFC PRESSURE GRADIENT OF 12-14 MB MAY ALSO HELP TO ENHANCE THE STRONG WINDS. ALTHOUGH THE WIND IS STRONG...I AM NOT COMPLETELY CONFIDENT IN THE HIGH WIND POTENTIAL IN THE FOOTHILLS TONIGHT. THE SANGSTER MDL DATA HOWEVER DOES INDICATE WATCH/WARNING POTENTIAL LATE TONIGHT AND THURSDAY MORNING... STRONGEST AFTER 09Z. FOR THIS REASON WILL GO AHEAD AND ISSUE OF A HIGH WIND WATCH AFTER 06Z TONIGHT. .LONG TERM...WILL CONTINUE THE HIGH WIND WATCH THROUGH THE DAY ON THURSDAY. THE STRONG CROSS MOUNTAIN WIND COMPONENT WILL MAXIMIZE IN THE MORNING HOURS...THEN VERY SLOWLY WEAKEN IN THE AFTERNOON. THERE IS VERY LITTLE WAVE COMPONENT CAPABLE OF BRINGING HIGH WINDS TO THE URBAN CORRIDOR...AND AGREE WITH ABOVE DISCUSSION THAT THE GREATEST THREAT WILL BE IN HIGH PASSES...EAST SIDES OF THE CONTINENTAL DIVIDE...AND ABOVE 8000 FEET IN THE FRONT RANGE FOOTHILLS. LIGHT SNOW WILL CONTINUE ALONG THE WEST SLOPES OF THE MOUNTAINS THURSDAY AND THURSDAY NIGHT...TOTAL ACCUMULATIONS OF 2 TO 5 INCHES WILL BE POSSIBLE...THEN WARM ADVECTION WILL BRING SNOW TO AN END ON FRIDAY. WE WILL HAVE A SHORTWAVE RIDGE OVERHEAD ON FRIDAY...THEN ANOTHER TROUGH APPROACHES FRIDAY NIGHT AND WILL SWEEP ACROSS THE AREA SATURDAY. THE TIGHTENING SURFACE PRESSURE GRADIENT WILL GIVE US ANOTHER THREAT OF HIGH WINDS...RIGHT NOW IT LOOKS HIGH UP...BUT WE MAY NEED ANOTHER HIGH WIND WATCH FRIDAY NIGHT PRE TROUGH. THE COLD ADVECTION WILL HELP UPSLOPE COMPONENT IN THE NORTHERN MOUNTAINS EARLY SATURDAY...AND ANOTHER COUPLE OF INCHES OF SNOW WILL BE POSSIBLE IN THE NORTHERN MOUNTAINS. WITH TIMING OF COLD ADVECTION ON SATURDAY...THE WARMEST PART OF THE DAY LOOKS EARLY...WITH FALLING TEMPERATURES IN THE AFTERNOON...LOWERED MAX TEMPS A COUPLE OF DEGREES NORTHERN URBAN CORRIDOR IN RESPONSE. LOOKING AHEAD...GFS CONTINUES TO SHOW A LARGE RIDGE PUMPING UP ACROSS THE GREAT BASIN...WITH US ON COOL SIDE OF RIDGE MONDAY...THEN WARMER AIR ALOFT ARRIVES EITHER TUESDAY OR WEDNESDAY...WITH WARMER TEMPERATURES. && .AVIATION...VFR CONDITIONS ANTICIPATED OVER THE NEXT 24 HOURS. OVERALL SFC WINDS WILL BE S-SWLY THROUGH MOST OF THE PERIOD AND KDEN AND KAPA...WITH STRONGER WINDS DEVELOPING NEAR THE FOOTHILLS AND POSSIBLY IMPACT KBJC TODAY AND TONIGHT. && .BOU WATCHES/WARNINGS/ADVISORIES...HIGH WIND WATCH LATE THIS EVENING THROUGH THURSDAY FOR THE MOUNTAINS AND FOOTHILLS...ZONES 33>36. && SHORT TERM...COOPER LONG TERM....GLANCY AVIATION.....COOPER
Hazardous weather outlook, Dec 28, 5:08 AM MST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 508 AM MST WED DEC 28 2011 COZ030>051-281800- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 508 AM MST WED DEC 28 2011 ...HIGH WIND WATCH IN EFFECT LATE THIS EVENING THROUGH THURSDAY FOR THE NORTH CENTRAL MOUNTAINS OF COLORADO...ALONG AND EAST OF THE CONTINENTAL DIVIDE...AND FRONT RANGE FOOTHILLS ABOVE 8 THOUSAND FEET...TONIGHT THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A MODERATE TO STRONG NORTHWESTERLY FLOW ALOFT WILL BE OVER THE REGION. GUSTY WINDS WILL CONTINUE ESPECIALLY ABOVE TIMBERLINE TODAY. THE WIND WILL INTENSIFY IN THE MOUNTAINS AND FOOTHILLS LATER THIS EVENING...WITH SOME GUSTS TO 75 MPH POSSIBLE AFTER MIDNIGHT. A CHANCE OF LIGHT SNOW WILL ALSO DEVELOP IN THE HIGH COUNTRY THIS AFTERNOON AND TONIGHT. ACROSS THE NORTHEAST PLAINS OF COLORADO...IT WILL BE DRY AND MILD WITH HIGH TEMPERATURES RANGING FROM THE UPPER 40S TO MID 50S. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE HIGH WIND WATCH WILL CONTINUE EAST OF THE CONTINENTAL DIVIDE AND IN THE HIGH FOOTHILLS THROUGH THURSDAY...WHILE LIGHT SNOW WILL CONTINUE ON THE WEST SLOPES. SNOW AND WIND WILL SUBSIDE LATER THURSDAY NIGHT AND FRIDAY. ANOTHER TROUGH WILL WILL INCREASE BOTH WIND AND SNOW AGAIN FRIDAY NIGHT. COOLER TEMPERATURES WILL SPREAD ACROSS THE AREA BEHIND THE TROUGH LATER SATURDAY INTO SUNDAY. A DEVELOPING RIDGE NEXT WEEK WILL BEGIN TO WARM UP TEMPERATURES BY TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COOPER/RTG
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 10:32 AM MST | High Wind Warning | BOU | Boulder, Clear Creek, Douglas, Gilpin, Grand, Jackson and 8 more | 30 hr |
Nearby
High Wind Watches in Colorado, 2011Every high wind watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.